New Mexico, 2022

Flash Flooding and Heavy Rain in New Mexico, June 22, 2022

June 22, 2022 · NWS EPZ · 3 events in 3 counties and zones

Unusually deep moisture for late June was located over southwest New Mexico with some slow moving storms dropping significant rains across the area which led to flash flooding around Mesquite and Hillsboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Unusually deep moisture for late June was located over southwest New Mexico with some slow moving storms dropping significant rains across the area which led to flash flooding around Mesquite and Hillsboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 21, 4:53 PM MST, 7 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 4:53 PM MST, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
553 PM MDT Tue Jun 21 2022

.AVIATION...00Z TAF CYCLE
Plume of moisture shifting slightly westward today along the Rio
Grande and SW NM. Skies beginning BKN-OVC050 with ongoing -RA
across south-central NM and far west TX. Rapid TS development
expected across SW NM after 03Z tonight with widespread coverage
over KDMN/KTCS. Temporary IFR VIS possible, with IFR CIGs hanging
around through 12Z. Less overnight activity at KELP. Winds
generally 050-100 at 08-12KT and gusty winds around any storms.
There may be some lingering showers at KTCS in the morning,
otherwise there will be a break from potential shower activity.
Afternoon showers on Wednesday will be focused west of the
Continental Divide and will be isolated.

&&

.PREV DISCUSSION...241 PM MDT Tue Jun 21 2022...

.SYNOPSIS...
Widespread areas of showers and thunderstorms continue tonight.
Storm and shower activity will be slowly decreasing tomorrow as
drier air moves in from the east. Rain and storm chances continue
through the weekend, but mostly for the Sacramento Mountains, the
Gila Region including the Black Range and west of the Continental
Divide. Temperatures will rise back to near normal over the
second half of the week. A backdoor cold front brings slightly
cooler temperatures early next week.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
High pressure aloft over the Mississippi River Valley continues to
flush deep moisture into New Mexico and far west Texas, evident in a
combination in Gulf of Mexico and California sources flowing
northward on water vapor imagery. A weak upper low can also be
resolved along the Pacific coast of central California, allowing
this flow to persist. Models have been suggesting a subtle
retrograde of the upper high tonight, shifting over Texarkana and
thus nudging the upstream plume of moisture over New Mexico westward
as well.

Visible imagery and surface observations show the atmosphere
resetting after widespread rains east of the Rio Grande this
morning. Mostly cloudy skies still encompass much of the areas where
rain has already fallen, with better clearing and destabilization
seen west of the Rio Grande where towering cumulus has developed.
The more unstable air to the west, along with the westward shift of
the moisture plume will make locations west of the Rio Grande most
favorable for widespread showers and thunderstorms this evening and
overnight. This is confirmed by CAMs where a disturbance aloft
greatly increases thunderstorm activity after sunset tonight,
especially along the Continental Divide and Gila Wilderness.
Additional rainfall totals of 1 to 2 inches are likely with a few
spots possibly seeing 3+ inches and flash flooding. Arroyos and
mountain drainages are likely to begin running Wednesday morning,
along with impacts to low water crossings across Grant and Sierra
Counties. A Flash Flood Watch remains in effect for much of region
through sunrise Wednesday.

Rain showers should shift northward Wednesday morning, eventually
exiting the area by the noontime hour. Given how overworked the
atmosphere has been the past two days, I wouldn't be surprised to
see much of the region stay dry Wednesday afternoon despite
plentiful moisture. It may be difficult to destabilize again as we
wait for clouds to clear and slightly drier air moves into far west
Texas. Temperatures will recover a bit, but still remain below
normal for late June. Lowland highs look to top out in the upper
80's under southeast winds 10 to 15 mph.

&&
30

.LONG TERM...Wednesday Night through Monday Night...
Area of high pressure that was over the Mississippi River Valley
continues its westward trajectory over the Southern Plains.
Slightly drier and warmer air infiltrates the area again. Sfc
dewpoints will slightly decrease from the 50s into the 40s towards
the end of the week. Temperatures rise back up into the 90s
across the lowlands. However, it looks like we remain a few
degrees below normal through most of the week.

The approach of the upper high will limit the amount of convection
across the area. The best chances remain over area mountains
including the Sacramento Mountains and the Black Range, and
portions west of the Continental Divide. The latest model runs
appears to favor southeastern Arizona on Wednesday. There is good
model agreement with this scenario among multiple models. The
lowest chances for showers and thunderstorms will be over the
weekend as the upper ridge expands through the southern US. On
Friday, the passage of a disturbance aloft towards the Four
Corners area will push back the ridge slightly to the east
allowing for more thunderstorm activity in areas west of the Rio
Grande. The slow motion of winds aloft will bring another chance
for periods of heavy rain in the western half of the CWA.

Conditions change with the approach of a backdoor cold front late
on Saturday evening. However, the moisture associated with this
system appears to be delayed to Sunday behind a second push, with
PWs going back to over an inch and sfc dewpoints into the 50s or
higher. This is still far away in the forecast, but it appears to
be another decent chance for storms that could bring periods of
heavy rain for the region.

&&
29

.FIRE WEATHER...
Wetting rains and some much-needed relief from fire weather
conditions are expected this week as a Pacific low scoops deep Gulf
moisture into the region ahead of high pressure across the Southern
Plains. The highest rain totals are likely to favor western New
Mexico tonight with widespread totals of 1 to 2 inches. Below normal
temperatures and cloudy skies will promote better RH, with midday
values 40-50% and excellent overnight recoveries (70-80%). 20-ft
winds from the SE will lead to Good smoke ventilation on Wednesday.
Thunderstorm outflows may disrupt this prevailing flow, however.

The primary hazard with storms this week will be flooding given the
anonymously high moisture profiles. High rain rates and the
potential for training storms will pose a risk of flash flooding,
especially for locations with poor drainage. Runoff is likely over
burn scars with any precipitation amounts greater than 0.75".

Rain chances will become more limited to along the AZ/NM state line
late in the week as the plume of moisture shifts toward Arizona.
Widespread 7-day QPF of 1.00-2.00" of rainfall will likely be enough
to put an end to this very active fire weather season.

&&
29

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  91  72  93 /  70  20   0   0
Sierra Blanca           67  87  67  90 /  40   0   0   0
Las Cruces              66  88  66  92 /  80  30  10  10
Alamogordo              64  87  64  90 /  60  20   0  20
Cloudcroft              48  66  48  68 /  70  30   0  30
Truth or Consequences   65  84  67  89 /  90  60  20  30
Silver City             62  79  63  83 /  80  60  30  40
Deming                  64  88  64  91 /  80  50  20  20
Lordsburg               65  87  66  91 /  70  40  30  30
West El Paso Metro      70  90  71  93 /  70  20   0   0
Dell City               67  91  66  94 /  30  10   0   0
Fort Hancock            68  94  69  96 /  50  20   0   0
Loma Linda              65  84  66  87 /  60  20   0   0
Fabens                  69  93  70  95 /  60  20   0   0
Santa Teresa            67  88  67  91 /  80  30  10   0
White Sands HQ          70  86  71  91 /  80  30  10  20
Jornada Range           65  85  65  89 /  80  40  20  20
Hatch                   66  86  66  90 /  80  50  20  20
Columbus                67  87  67  91 /  80  40  20  10
Orogrande               67  87  67  91 /  60  20   0  20
Mayhill                 52  76  52  80 /  70  20   0  30
Mescalero               52  76  51  78 /  70  30   0  30
Timberon                52  74  52  77 /  60  20   0  20
Winston                 57  76  58  81 /  80  70  30  50
Hillsboro               62  82  63  86 /  90  70  20  30
Spaceport               63  84  63  89 /  80  50  20  30
Lake Roberts            56  80  56  85 /  80  70  30  40
Hurley                  61  84  62  88 /  80  60  20  40
Cliff                   54  87  53  93 /  80  60  30  40
Mule Creek              60  81  61  87 /  70  50  30  50
Faywood                 62  83  63  86 /  80  60  20  30
Animas                  64  90  64  93 /  70  30  30  40
Hachita                 64  87  65  91 /  80  30  20  30
Antelope Wells          63  88  64  91 /  70  20  20  40
Cloverdale              62  84  63  87 /  60  30  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch through late tonight for NMZ401>404-407>417.

TX...Flood Watch through late tonight for TXZ418>420-423.

&&

99/99/99
Hazardous weather outlook, Jun 21, 10:19 AM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1119 AM MDT Tue Jun 21 2022

NMZ405>407-409>417-TXZ418>424-221730-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1119 AM MDT Tue Jun 21 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this evening,
primarily across the Rio Grande valley where additional rainfall
amounts of one to two inches will be possible. High rain rates
will increase the risk of flash flooding, especially for areas
with poor drainage and hilly terrain. Arroyos and low water
crossings may become impassable. Wet roadways may impact the
morning commute Wednesday. Gusty outflow winds and small hail will
also be possible around stronger storms this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More isolated thunderstorm activity is expected late this week,
with better rain chances limited west of the Rio Grande. Localized
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

NMZ401>404-408-221730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-
Eastern Black Range Foothills-
1119 AM MDT Tue Jun 21 2022

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms are expected this evening
and well into Wednesday morning with new rainfall amounts of one
to two inches. Locally higher amounts in excess of 3 inches and
with high rain rates will increase the risk of flash flooding,
especially for areas with poor drainage and hilly terrain. Arroyos
and low water crossings may become impassable. Wet roadways may
impact travel around the area Wednesday. Gusty outflow winds and
small hail will also be possible around stronger storms this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional scattered showers and thunderstorms are expected on
the rest of the week with localized flooding possible. Avoid low
lying areas and drainages. Rain chances will focus primarily west
of the Continental Divide late this week with continued flooding
hazards across Grant and Hidalgo Counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

Dennhardt

In the hours before

Local storm report, Jun 21, 7:30 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
830 PM MDT TUE JUN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     DUST STORM       9 ENE ROAD FORKS        32.29N 108.87W
06/21/2022                   HIDALGO            NM   MESONET

            0.4 MILE VISIBILITY AND 50MPH WIND GUST
            MESONET STATION NM004 LORDSBURG PLAYA I10
            MP12 (NMDOT).

&&

ZA

The radar

The El Paso radar (KEPZ), 186 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
June 22, 12:00 AM MST to 8:00 AM MST
Where
Grant County, 3.94 mi W of Pinos Altos
Reported by
CoCoRaHS
Coordinates
32.866, -108.288

A CoCoRaHS observer received 4.30 inches of rain.

Flash Flood, Sierra

When
June 22, 9:42 AM MST to 11:30 AM MST
Where
Sierra County, 5.12 mi SSE of Hillsboro to 5.94 mi NNE of Lake Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.849, -107.555

Mud and debris were across Highway 28 at mile marker 22. Hillsboro during the overnight hours received around 1.50 inches of rain.

Flash Flood, Dona Ana

When
June 22, 6:15 PM MST to 8:00 PM MST
Where
Dona Ana County, 1.45 mi ENE of Mesquite to 2.03 mi ESE of Mesquite
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.181, -106.679

Report of running water across the Interstate 10 Frontage Road near Mesquite. Radar estimates upstream of Mesquite indicated upwards of 3-3.5 inches of rain had fallen.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038967, 1038966, 1038965.